Skip to main content
main-content

01.12.2017 | Case report | Ausgabe 1/2017 Open Access

Journal of Medical Case Reports 1/2017

Clozapine-induced acute gastrointestinal necrosis: a case report

Zeitschrift:
Journal of Medical Case Reports > Ausgabe 1/2017
Autoren:
Mark T. Osterman, Caitlin Foley, Isaac Matthias

Abstract

Background

Clozapine is known to cause fecal impaction and ileus with resultant colonic necrosis due to compression of colonic mucosa. There are rare reports of clozapine causing necrosis of other portions of the gastrointestinal tract unrelated to constipation. We describe a case of acute necrosis of the upper gastrointestinal tract and small bowel to due to clozapine and quetiapine.

Case presentation

A 66-year-old white man with a past medical history of schizophrenia, maintained on clozapine and quetiapine, presented with hypoxic respiratory failure caused by aspiration of feculent emesis due to impacted stool throughout his colon. His constipation resolved with discontinuation of clozapine and quetiapine, and his clinical condition improved. These medicines were restarted after 2 weeks, resulting in acute gastrointestinal necrosis from the mid esophagus through his entire small bowel. He died due to septic shock with Gram-negative rod bacteremia.

Conclusions

Clozapine may cause acute gastrointestinal necrosis.

Unsere Produktempfehlungen

e.Med Interdisziplinär

Kombi-Abonnement

Mit e.Med Interdisziplinär erhalten Sie Zugang zu allen CME-Fortbildungen und Fachzeitschriften auf SpringerMedizin.de.

Jetzt e.Med zum Sonderpreis bestellen!

Sichern Sie sich jetzt Ihr e.Med-Abo und sparen Sie 50 %!

e.Med Allgemeinmedizin

Kombi-Abonnement

Mit e.Med Allgemeinmedizin erhalten Sie Zugang zu allen CME-Fortbildungen und Premium-Inhalten der allgemeinmedizinischen Zeitschriften, inklusive einer gedruckten Allgemeinmedizin-Zeitschrift Ihrer Wahl.

Jetzt e.Med zum Sonderpreis bestellen!

Sichern Sie sich jetzt Ihr e.Med-Abo und sparen Sie 50 %!

Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 1/2017

Journal of Medical Case Reports 1/2017 Zur Ausgabe